What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 10:47 AM MST, 13 minutes earlier.
Area forecast discussion, Feb 19, 10:47 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1047 AM MST Mon Feb 19 2018
.UPDATE...
Issued at 1042 AM MST Mon Feb 19 2018
Impressive snowfall rates coming in from spotters in and around
Vernal, Utah this morning with up to 2 inches per hour being
reported. Bands of heavier snow continue to work north across the
Basin and have upgraded the winter weather advisory to a winter
storm warning. New snowfall amounts could total up to 6 inches
with these bands and travel will remain difficult through this
afternoon. Very strong winds also mixing down with gusts to 101
mph over the San Juans at the remote Eagle sensor with widespread
gusts into the 40-50 mph range coming in across the valleys.
UPDATE Issued at 930 AM MST Mon Feb 19 2018
Strong southwest flow remains in place this morning with strong
surface cold front sitting north of the Bookcliffs (or basically
I-70) this morning. Heavy snow is falling across northeast Utah
with reports of 8+ inches already near Flaming Gorge Reservoir.
Have upgraded the Eastern Uinta Mountains in northeast Utah to a
winter storm warning and have added the Uintah Basin into a Winter
Weather advisory for another 2 to 4 inches of snow today and
tonight. Storm remains dynamic and plenty of adjustments will need
to be made as we deal with these convective bands. Some lightning
also expected today with a few CG strikes already observed near
Rangely. Expect very heavy snowfall under these bands with some
thundersnow possible to make things even more interesting. Of
course the banding also means one spot gets hammered and 2 to 3
miles away there will be no joy. Stay safe if traveling with winds
gusting to 60 mph possible and sudden "near whiteout" conditions
possible under the stronger bands of snow.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 331 AM MST Mon Feb 19 2018
Can't really say this storm is starting off with a bang...unless
it is your screen door getting torn of the hinges because of the
wind. GOES16 water vapor products showed the narrow fire hose of
Pacific moisture spreading across the 4 Corners earlier when the
San Juans started to pick up some snow showers. Now this imagery
is showing the dry conveyor belt rounding the trough and extending
from SoCal into South with convection blossoming on the nose of
this over western Colorado. Not only will this feature associated
with the jet core help instability through the day...models
continue to indicate a fairly distance dry slot from SE.Utah into
NW.Colorado. Showers likely to pop in this area but more concerned
with the instability helping to tap into the stronger winds aloft
and decided to expand our wind advisory. The cold (arctic) front
has dropped into NE.Utah far NW.Colorado where it is producing
light snow at Craig this morning. With the strong southerly flow
in place model want to stall or even retreat this front back
northward today before it rushes southward overnight as the upper
trough approaches. This feature will be important to watch as this
should be where heavier precipitation will focus. The southerly
flow will be good for orographics but instability will win again
today. Models are favoring the E.San Juans for capturing the best
precipitation the next 24 hours though any south facing higher
slope could do well. The streaky convective precipitation pattern
expected today will be hard to pinpoint other areas that will do
well. Therefore no confidence in changing winter highlights just
yet but can't help but feel this storm will be under performing
earlier expectations. Convection has proven me wrong many times
though. Moisture is all but erased by late tonight as the trough
moves overhead and we are left with orographics...instability and
cold advection. Still a good combo for making some decent snow but
trends have really dropped off for widespread precipitation
lasting through tomorrow. Many spots may have seen their high
early this morning as we remain mild with the winds. Cooler air
moving in this afternoon should hold things fairly steady. Much
colder air filters in tonight and highs tomorrow will feel more
like winter.
.LONG TERM...(Tuesday night through Sunday)
Issued at 331 AM MST Mon Feb 19 2018
The large trough over the western US will leave temperatures about
10 degrees below normal for this time of year throughout the week
after the strong cold front comes through tomorrow. These cooler
temperatures will be more noticeable during the nighttime hours,
as bright sunshine will accompany this cooler airmass until the
latter part of the week. The first post- cold front disturbance is
still progged late Wednesday night in southwesterly flow bringing
moisture in WAA to southwest facing slopes through Thursday.
Precipitable water values don't get much higher than two tenths of
an inch in this southwest flow, so this is not anticipated to be
a big precipitation maker. This system Wednesday night through
Thursday is a precursor to a much larger trough moving into the
Great Basin late next week in the Thursday/Friday timeframe. This
late week trough is on track to move through the UT/CO border late
Friday through Saturday - similar timing as previous forecast
runs.
The progressive pattern anticipated over the next week looks to
continue in the longer term, with the 8-14 day outlook indicating
odds of slightly wetter than usual conditions across the Great
Basin into early March.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1003 AM MST Mon Feb 19 2018
A passing cold front producing low clouds, variable precipitation,
gusty winds will all combine to create variable flight conditions.
The precipitation will be very showery which means VFR conditions
could quickly become LIFR as snow showers pass by or settle in.
Winds will be impacting not only landing and takeoff operations
but mountain turbulence should again be present. Expect widespread
terrain obscuration as well. Conditions not likely to improve
until later in the day on Tuesday as this storm winds down.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Tuesday for COZ001>005-
010-017.
Winter Storm Warning until 8 AM MST Tuesday for COZ009-012-013-
018-019.
Wind Advisory until 5 PM MST this afternoon for COZ006-007-011-
020-021.
UT...Winter Weather Advisory until 8 AM MST Tuesday for UTZ025-028.
Winter Storm Warning until 8 AM MST Tuesday for UTZ023-024.
Wind Advisory until 5 PM MST this afternoon for UTZ022-027>029.
&&
UPDATE...JDC
SHORT TERM...15
LONG TERM...JAM
AVIATION...CCHazardous weather outlook, Feb 19, 4:39 AM MST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
439 AM MST Mon Feb 19 2018
COZ001>014-017>023-UTZ022>025-027>029-201145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
439 AM MST Mon Feb 19 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Wind gusts up to 50 mph from the canyon country of eastern Utah
into southwest Colorado can be expected again today...with gusts
near 60 mph impacting travel over Douglas Pass. Snow will become
fairly widespread over the mountains though there will be a
showery nature to the snow as heavier bands of precipitation set
up in strong southwest flow. Travel will be impacted over
mountains roadways.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow...moderate to heavy a times...continues again early Tuesday
with a gradual downturn in the precipitation through the
afternoon. Areas of blowing and drifting snow along will continue
to create difficult travel conditions. Much cooler conditions can
be expected the remainder of the week as a more wintry pattern is
setting up. Additional snowfall is anticipated through out the
upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 19, 7:01 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 AM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM SNOW BAYFIELD 8N 37.33N 107.61W
02/19/2018 M1.0 INCH LA PLATA CO PUBLIC
&&
SSLocal storm report, Feb 19, 7:39 AM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
739 AM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW MANILA 40.99N 109.73W
02/19/2018 M9.0 INCH DAGGETT UT CO-OP OBSERVER
&&
SSLocal storm report, Feb 19, 7:40 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 AM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW TELLURIDE SKI RESORT 37.94N 107.81W
02/19/2018 M2.0 INCH SAN MIGUEL CO PUBLIC
WATER EQUIVALENT: 0.20 INCHES; SNOW DEPTH:
38 INCHES.
&&
SSLocal storm report, Feb 19, 10:07 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1007 AM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW VERNAL 1SW 40.43N 109.55W
02/19/2018 M4.0 INCH UINTAH UT PUBLIC
STILL SNOWING HEAVILY.
&&
MACLocal storm report, Feb 19, 10:11 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 AM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM NON-TSTM WND GST CORTEZ MUNICIPAL AIRPOR 37.30N 108.63W
02/19/2018 M52 MPH MONTEZUMA CO ASOS
ASOS STATION CEZ, CORTEZ MUNICIPAL AIRPORT.
0944 AM NON-TSTM WND GST DOVE CREEK 7WNW 37.81N 109.02W
02/19/2018 M47 MPH DOLORES CO MESONET
MESONET STATION CO116, DOVE CREEK 7WNW.
0934 AM NON-TSTM WND GST PINE RIDGE, CAMEO 6NW 39.24N 108.38W
02/19/2018 M49 MPH MESA CO MESONET
MESONET STATION PNRC2, PINE RIDGE, CAMEO
6NW.
0927 AM NON-TSTM WND GST MCCOOK RIDGE, MACK 35NW 39.63N 109.27W
02/19/2018 M49 MPH UINTAH UT MESONET
MESONET STATION MCKU1, MCCOOK RIDGE, MACK
35NW.
0927 AM NON-TSTM WND GST WINTER RIDGE, MACK 41WN 39.50N 109.56W
02/19/2018 M47 MPH UINTAH UT MESONET
MESONET STATION WNTU1, WINTER RIDGE, MACK
41WNW.
0920 AM NON-TSTM WND GST BIG INDIAN VALLEY 38.22N 109.28W
02/19/2018 M47 MPH SAN JUAN UT MESONET
MESONET STATION BIVU1, BIG INDIAN VALLEY.
0920 AM NON-TSTM WND GST MONTICELLO 37.76N 109.40W
02/19/2018 M46 MPH SAN JUAN UT MESONET
MESONET STATION UTMCO, MONTICELLO.
0915 AM NON-TSTM WND GST MONTROSE 5WNW 38.51N 107.96W
02/19/2018 M45 MPH MONTROSE CO MESONET
MESONET STATION AR836, MONTROSE 5WNW.
0900 AM NON-TSTM WND GST CANYONLANDS FIELD AIRPO 38.76N 109.75W
02/19/2018 M49 MPH GRAND UT ASOS
ASOS STATION CNY, CANYONLANDS FIELD AIRPORT.
0900 AM NON-TSTM WND GST EAGLE MOUNTAIN 37.88N 107.74W
02/19/2018 M101 MPH SAN JUAN CO MESONET
MESONET STATION CAEGE, EAGLE MOUNTAIN.
0855 AM NON-TSTM WND GST HOPKINS FIELD AP, NUCLA 38.24N 108.56W
02/19/2018 M51 MPH MONTROSE CO MESONET
MESONET STATION AIB, HOPKINS FIELD AP,
NUCLA.
0852 AM NON-TSTM WND GST JAY, HOTCHKISS 3NNW 38.85N 107.74W
02/19/2018 M45 MPH DELTA CO MESONET
MESONET STATION JAYC2, JAY, HOTCHKISS 3NNW.
0851 AM NON-TSTM WND GST EAGLE COUNTY RGNL AIRPO 39.64N 106.92W
02/19/2018 M53 MPH EAGLE CO AWOS
AWOS STATION EGE, EAGLE COUNTY RGNL AIRPORT.
0836 AM NON-TSTM WND GST CAMEO 1S 39.13N 108.32W
02/19/2018 M47 MPH MESA CO MESONET
MESONET STATION CO097, CAMEO 1S.
0827 AM NON-TSTM WND GST UPR P.R. CANYON, MACK 39.47N 109.29W
02/19/2018 M60 MPH UINTAH UT MESONET
MESONET STATION UPRU1, UPR P.R. CANYON, MACK
28NW.
0800 AM NON-TSTM WND GST STORM PEAK OBSERVATORY 40.46N 106.74W
02/19/2018 M49 MPH ROUTT CO MESONET
MESONET STATION STORM, STORM PEAK
OBSERVATORY.
0750 AM NON-TSTM WND GST CRAIG-MOFFAT COUNTY AIR 40.50N 107.52W
02/19/2018 M49 MPH MOFFAT CO ASOS
ASOS STATION CAG, CRAIG-MOFFAT COUNTY
AIRPORT.
0750 AM NON-TSTM WND GST EL JEBEL 3NNW 39.45N 107.12W
02/19/2018 M52 MPH GARFIELD CO MESONET
MESONET STATION AU814, EL JEBEL 3NNW.
0748 AM NON-TSTM WND GST WILDHORSE, GREEN RVR 40 39.55N 109.91W
02/19/2018 M74 MPH UINTAH UT MESONET
MESONET STATION WHBU1, WILDHORSE, GREEN RVR
40NNE.
0658 AM NON-TSTM WND GST STRM KING MT, GLNWOOD 4 39.59N 107.40W
02/19/2018 M46 MPH GARFIELD CO MESONET
MESONET STATION STOC2, STRM KING MT, GLNWOOD
4NW.
0600 AM NON-TSTM WND GST MONTICELLO 7WSW, NR ABA 37.84N 109.46W
02/19/2018 M52 MPH SAN JUAN UT MESONET
MESONET STATION ABAUT, MONTICELLO 7WSW, NR
ABAJO PK.
0600 AM NON-TSTM WND GST KENDALL MOUNTAIN 37.79N 107.64W
02/19/2018 M74 MPH SAN JUAN CO MESONET
MESONET STATION CAKDL, KENDALL MOUNTAIN.
0555 AM NON-TSTM WND GST DEEP CRK, NEWCASTLE 14N 39.77N 107.65W
02/19/2018 M48 MPH GARFIELD CO MESONET
MESONET STATION MITC2, DEEP CRK, NEWCASTLE
14NNW.
0515 AM NON-TSTM WND GST RANDLETT 14SE 40.05N 109.69W
02/19/2018 M49 MPH UINTAH UT MESONET
MESONET STATION UBORY, RANDLETT 14SE.
0500 AM NON-TSTM WND GST SENATOR BECK 37.91N 107.73W
02/19/2018 M73 MPH OURAY CO MESONET
MESONET STATION CASBK, SENATOR BECK.
0451 AM NON-TSTM WND GST RIFLE 2SE 39.51N 107.75W
02/19/2018 M51 MPH GARFIELD CO MESONET
MESONET STATION RFEC2, RIFLE 2SE.
0407 AM NON-TSTM WND GST GARFIELD COUNTY RGNL AP 39.53N 107.72W
02/19/2018 M46 MPH GARFIELD CO ASOS
ASOS STATION RIL, GARFIELD COUNTY RGNL AP.
0345 AM NON-TSTM WND GST NAPLES 17SSE 40.20N 109.35W
02/19/2018 M50 MPH UINTAH UT MESONET
MESONET STATION UBRDW, NAPLES 17SSE.
0300 AM NON-TSTM WND GST LA SAL 9NNW 38.46N 109.25W
02/19/2018 M60 MPH SAN JUAN UT MESONET
MESONET STATION LSL, LA SAL 9NNW.
0226 AM NON-TSTM WND GST RIO BLANCO 2ESE 39.70N 107.93W
02/19/2018 M48 MPH GARFIELD CO MESONET
MESONET STATION CO126, RIO BLANCO 2ESE.
0210 AM HIGH SUST WINDS ARTESIA 23SW 39.98N 109.35W
02/19/2018 M69 MPH UINTAH UT MESONET
MESONET STATION UB7ST, ARTESIA 23SW.
0200 AM NON-TSTM WND GST TELLURIDE 2SSW 37.90N 107.82W
02/19/2018 M92 MPH SAN MIGUEL CO MESONET
MESONET STATION CAGDH, TELLURIDE 2SSW.
&&Local storm report, Feb 19, 10:55 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1055 AM MST MON FEB 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HEAVY SNOW VERNAL 1SW 40.43N 109.55W
02/19/2018 M6.0 INCH UINTAH UT PUBLIC
2 INCHES IN THE PAST HOUR.
&&
JC